Addicted newborn babies latest sign of alarming overuse of painkillers - Macleans.ca

Addicted newborn babies latest sign of alarming overuse of painkillers

by

Between 1999 and 2009 the number of American newborns showing signs of intoxication with opiates tripled, according to a new report by the Journal of the American Medical Association, reports the BBC.

The study links these cases, as many as 13,500 in 2009 alone, to the rise in consumption of painkillers. It also notes that they coincide with a five-fold increase in the number of pregnant women testing positive for legal and illegal opiates.

From BBC:

[Newborns showing intoxication symptoms] were often born earlier and smaller, suffered seizures, restlessness, breathing problems or difficulty feeding and often required treatment with the opiate-replacement drug methadone to help wean them off their dependency.

“They appear uncomfortable, sometimes they breathe a little faster. They’re scratching their faces,” said Dr. Stephen Patrick of the University of Michigan, who worked on the study.

The babies were kept in hospital for an average of 16 days, compared to three for healthy babies.

The disturbing study is just another sign of what has recently been deemed an epidemic in painkiller consumption—one also affecting Canada.

Filed under: